Alert archive / Missouri / Tornado Warnings in 1996

Tornado Warning 1, NWS Springfield, MO

March 5, 1996Howell County, Ozark County, Missouri

NWS Springfield, MO issued this tornado warning at Mar 5, 1996, 7:10 PM CST for Howell County, Ozark County, Missouri. It was in force for 65 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 5, 1996, 7:10 PM CST (01:10 UTC)
Expired
Mar 5, 1996, 8:15 PM CST
In force
65 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 7:30 PM CSTHail 2.75Bakersfield, MO
Mar 5, 7:40 PM CSTHail 1.75Caulfield, MO
Mar 5, 7:50 PM CSTHail 0.88West Plains, MO
Mar 5, 8:08 PM CSTHail 0.75Willow Springs, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 060111
TORSGF
MOC091-153-060215-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CST TUE MAR 5 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  815 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL MISSOURI
 
   ...SOUTHERN HOWELL COUNTY
 
IN SOUTHWEST MISSOURI
 
   ...SOUTHEASTERN OZARK COUNTY
 
AT 705 PM...A POSSIBLE TORNADO WAS REPORTED BY MOUNTAIN HOME ARKANSAS
POLICE JUST NORTH OF MIDWAY ARKANSAS ON ARKANSAS HIGHWAY 5. THIS STORM
WAS MOVING TO THE NORTHEAST AT 35 MPH. THIS STORM WILL MOVE INTO THE
UDALL AND BAKERSFIELD AREA IN SOUTHEAST OZARK COUNTY AROUND 720 PM AND
INTO THE CAULDFIELD AND SOUTH FORK AREAS OF HOWELL COUNTY AROUND 730 PM.
 
TAKE COVER IMMEDIATELY.  DAMAGE WAS REPORTED NORTH OF MIDWAY ARKANSAS.
 
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE  OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
 
RIDDLE/GAEDE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Mar 5, 2:24 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Mar 5, 2:24 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CST TUE MAR 5 1996

SHORT TERM PROBLEM ARE TEMPS AND WHAT TO DO ABT TSTMS TONIGHT.

SFC LOW NR VIH WITH COLD FRONT SW TO AIZ TO NR NEVADA....A LITTLE
SLOWER THAN EARLIER THOUGHT.  TEMPS SOUTH OF THIS FRONT IN THE
LOW TO MID 70S.  DRY PUSH HAS MADE IT TO JLN WITH DEW PTS TO
THE UPPER 30S.  MEANWHILE 50 DEW PTS FROM UNO ON EAST.

WITH DRY PUSH COMING IN THIS WILL LIMIT AVAILABLE MOISTURE AND
THUS CHCS FOR STORMS ARE LESS FROM SGF TO JLN BUT STILL WITH UNSTABLE
AIRMASS WOULD LIKE TO KEEP CHC STORMS TONIGHT.  BETTER BET IS OVER
WRN ARKANSAS WHERE ADAP SHOWS NO CAP AND BETTER SFC MOISTURE.
SAW LATEST SWOMCD AND LOOKS LIKE ARK STORMS WILL NE OR ENE INTO
SCNTRL MO LATER THIS EVE/TONIGHT AND WOULD KEEP LIKELY BRANSON ON EAST.
250 JET MAX TO MOVE EAST WITH FAVORABLE LEFT FRONT QUAD INTO NRN ARK
NR 06Z.  FURTHER NORTH TEMPS TO DROP BEHIND FRONT CANNOT RULE OUT SHOWER
NORTH OF FRONT TONIGHT BUT LACK OF MOISTURE TO BE THROWN OVER FRONT.
.
THINGS GET EVEN BETTER ON WED/WED NIGHT AS STORM WRAPS UP IN SE ARK.
ATTM PREFER NGM HANDLING AS IT I BELIEVE WAS BETTER WITH FRONT THIS
AFTN.  AS STORM DEEPENS SOME MOISTURE TO BE WRAPPED AROUND IT.
IT WILL BE SNOW NRN CWA WITH RAIN TO SNOW OR ICE TRANSITION SW MO.
BUT IT APPEARS MOISTURE IN OUR AREA TO NOT BE THAT GREAT THUS EXPECT
LIGHT AMTS.  EXCEPTIONS COU/VIH AREA AND POINTS NE TOWARD STL/UIN
WHERE HEAVIER SNOWS PSBL AND WATCH LIKELY REQUIRED THIS AREA.  COORD
WITH STL.  NO ADV/WATCH FOR SW MO AS BELIEVE AMTS WILL BE LOW PLUS
GROUND IS VERY WARM.  WOULD UNDERCUT FWC HIGHS ON WED A LOT AS TEMPS
SHOULD NOT RISE ANY DURING THE DAY.

RECOMMENDATIONS...
STL...LOW POPS SGF/JLN WITH TEMPS FALLING TO LOWS IN THE 40S TONIGHT.
LIKELY POPS...MAYBE SVR...UNO/BRANSON AREA.  CHC POPS REST OF CWA.

TOP...PROBABLY DRY TONIGHT WITH TEMPS FALLING TO LOWS IN THE UPR 30S.
CHC R/S WEDNESDAY AM...WITH LIGHT SNOW WED AFT/EVE.t

CCF INFO
SGF 042/045 021/026 015 06365
JLN 039/042 020/026 015 06265
/RIDDLE

In the hours before

Special weather statement, Mar 5, 4:44 PM CST, 2 hours 26 minutes before
MOZ056>058-069>071-083-061015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
413 PM CST TUE MAR 5 1996

...WINTER STORM WATCH HAS BEEN ISSUED FOR WEDNESDAY AND WEDNESDAY
NIGHT...

WINTER STORM WATCH FOR THE FOLLOWING COUNTIES WEDNESDAY AND WEDNESDAY
NIGHT...CAMDEN...PULASKI...PHELPS...MARIES...DENT...MILLER...AND MORGAN.
IT INCLUDES THE CITIES OF CAMDENTON...ROLLA...WAYNESVILLE...SALEM...
ELDON...VICHY...AND VERSAILLES.

A SHARP TURN BACK TO WINTER IS FORECAST FOR THE AREA WEDNESDAY AND
WEDNESDAY NIGHT AS LOW PRESSURE DEVELOPS IN SOUTHERN ARKANSAS WEDNESDAY
AND MOVES NORTHEAST TO WESTERN TENNESSEE WEDNESDAY EVENING.

RAIN WILL DEVELOP ACROSS THE AREA LATE TONIGHT AND WEDNESDAY MORNING.
THEN COLDER AIR WILL MOVE IN WEDNESDAY AND CHANGE THE RAIN TO SNOW FROM
NORTH TO SOUTH MIDDAY OR EARLY AFTERNOON.  SNOW WILL CONTINUE...
...POSSIBLY HEAVY AT TIMES...WEDNESDAY NIGHT.

A WINTER STORM WATCH MEANS THAT THERE IS A PFOTENTIAL FOR 6 OR MORE
INCHES OF SNOW ACROSS THE AREA BY THE TIME THE STORM ENDS THURSDAY
MORNING.

MINOR CHANGES IN THE PREDICTED STORM TRACK WILL CHANGE THE AMOUNT OF
SNOW EXPECTED.  THUS STAY TUNED FOR LATER FORECASTS.

RIDDLE
Special weather statement, Mar 5, 5:58 PM CST, 1 hour 12 minutes before
MOZ082-097-098-104>106-060600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CST TUE MAR 5 1996

...TORNADO WATCH HAS BEEN ISSUED UNTIL MIDNIGHT FOR PARTS OF SOUTH
CENTRAL MISSOURI...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE
FOLLOWING COUNTIES...
          TANEY...OZARK...DOUGLAS...HOWELL...OREGON....SHANNON...
          AND TEXAS

IT INCLUDES THE CITIES OF BRANSON...WEST PLAINS...EMIMENCE...ALTON...
AVA...AND GAINESVILLE.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS
EVENING...A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE POTENTIAL
FOR LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

ONE BATCH OF THUNDERSTORMS THAT FORMED NEAR WEST PLAINS HAS MOVED EAST
OUT OF THE AREA.   HOWEVER...ADDITIONAL SEVERE THUNDERSTORMS ARE IN
WEST CENRAL ARKANSAS BETWEEN FORT SMITH AND LITTLE ROCK MOVING
NORTHEAST AT 40 MPH.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 7:02 PM CSTSevere Thunderstorm WarningSGFHowell, Ozark58 min
Mar 5, 7:57 PM CSTTornado WarningSGFHowell, Shannon33 min
Mar 5, 8:25 PM CSTSevere Thunderstorm WarningSGFShannon35 min
Mar 5, 8:39 PM CSTSevere Thunderstorm WarningSGFOzark36 min
Mar 5, 8:49 PM CSTSevere Thunderstorm WarningSGFDouglas, Howell41 min
Mar 5, 9:13 PM CSTSevere Thunderstorm WarningSGFShannon47 min
Mar 5, 9:28 PM CSTSevere Thunderstorm WarningSGFHowell, Oregon32 min
Mar 5, 9:58 PM CSTSevere Thunderstorm WarningSGFOregon47 min

Nearby

Tornado Warnings in Missouri, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.